Hail, Johnson
- When
- May 26, 1:04 PM CST
- Where
- Johnson County, 2.14 mi SSE of Lackmans
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.900, -94.760
A cold front caused a strong thunderstorm with penny sized hail, in the early afternoon hours of May 26, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front caused a strong thunderstorm with penny sized hail, in the early afternoon hours of May 26, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 11:26 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1226 PM CDT WED MAY 26 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /651 AM CDT WED MAY 26 2010/ DECAYING QLCS TO THE WEST OF THE CFWA AND CLUSTERS OF TSRA LOCATED TO THE NORTHEAST OF THE CFWA WILL HAVE GREATEST BEARING ON FORECAST TODAY. QLCS HAS BEEN WEAKENING AS IT HAS MOVED EAST DURING THE PAST COUPLE HOURS...AS IT ENCOUNTERS SLIGHTLY MORE VEERED FLOW AND DRIER AIR AT H9/H8. EXPECT THIS TREND TO CONTINUE...AND WOULD NOT BE SURPRISED IF ACTIVITY DISSIPATES BEFORE IT MOVES TOO FAR INTO CFWA. BASED ON CURRENT MOTION...ANY STORMS THAT HOLD TOGETHER WILL BE ON THE WESTERN BORDER OF CFWA BY 11-12 UTC. ADDED A SCATTERED TSRA FROM 11-14 UTC TO ACCOUNT FOR ANY LINGERING ACTIVITY. ALSO CONCERNED WITH CLUSTER OF CONVECTION ACROSS SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI...WHICH MAY PUSH ANOTHER OUTFLOW BOUNDARY INTO NORTHEAST PART OF CFWA. AS MENTIONED EARLIER...MAIN FLY IN THE OINTMENT TODAY WILL BE WHERE THESE OUTFLOW BOUNDARIES ENDS UP...AS THEY WILL DICTATE WHERE CONVECTION MAY REFIRE THIS AFTERNOON. SHOULD ADD THAT A VERY...VERY WEAK COLD FRONT WAS OOZING SOUTHWARD THIS MORNING...NOT SURE HOW MUCH IT WILL PLAY INTO FOCUSING CONVECTION THIS AFTERNOON...BUT MAY PLAY A ROLE IN SCATTERED SHOWER AND STORM DEVELOPMENT THIS MORNING ACROSS NORTHEAST MISSOURI. IN ADDITION TO THE BOUNDARIES...QLCS HAS GENERATED WEAK MCV...WHICH WAS MOVING INTO SOUTHEAST NEBRASKA...AND LIKELY WILL MOVE ACROSS SOUTHERN IOWA DURING THE DAY. AREAS IN THE WAKE OF THESE BOUNDARIES AND MCV MAY BE SHUTDOWN IN TERMS OF CONVECTIVE POTENTIAL...AT LEAST THIS MORNING...THUS WILL HAVE TO WATCH EVOLUTION CLOSELY. OVERALL..BROADBRUSHED MODERATE TO HIGH CHANCE POPS ACROSS BULK OF CWA...BUT DECIDED TO BUMP POPS UP INTO LIKELY CATEGORY ACROSS NORTHEAST MISSOURI WHERE OUTFLOW BOUNDARY...COLD FRONT AND MCV MAY WORK IN SYNERGY. ANY STORMS THAT FIRE...WILL HAVE HEAVY RAIN POTENTIAL...BUT GIVEN UNCERTAINTY AS TO WHERE MORE ORGANIZED STORMS WILL FORM...HELD OFF ON ISSUING ANY TYPE OF FLOOD/FLASH FLOOD WATCH. QUICK LOOK AT SOUNDINGS SHOWS MUCAPES/SBCAPE IN THE 1500-2500 J/KG RANGE...BUT MID LEVEL FLOW LOOKS RATHER PATHETIC WITH MEAN WINDS IN THE H8-H5 LAYER GENERALLY LESS THAN 15 KTS. HOWEVER WEAK WINDS DID NOT SEEM TO AFFECT STORM DEVELOPMENT YESTERDAY...SO CANNOT DISCOUNT ISOLATED SEVERE STORMS AGAIN TODAY. BY EARLY THIS EVENING...THREAT OF PRECIPITATION WILL DIMINISH GREATLY...WITH SHORT TERM MODELS DEPICTING ISENTROPIC DOWNGLIDE ACROSS THE BULK OF THE REGION. DECIDED TO HANG ONTO SOME LOW CHANCE POPS TO ACCOUNT FOR ANY LINGERING CONVECTION EARLY THIS EVENING...REDUCING POPS TO SLIGHT CHANCE AFTER 06 UTC. FOR THURSDAY...BULK OF CFWA SHOULD BE DRY. HOWEVER FAR EASTERN AND SOUTHERN CWA HAVE AN OUTSIDE CHANCE OF SEEING ISOLATED STORMS AS REMNANTS OF SYNOPTIC BOUNDARY WILL STALL GENERALLY ALONG THE HIGHWAY 50 CORRIDOR...AND WEAK SHORTWAVE DIVING ACROSS WESTERN ILLINOIS COULD SPARK A FEW STORMS. THURSDAY EVENING THROUGH SATURDAY NIGHT... PRECIPITATION CHANCES LOOK MINIMAL WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE DOMINATING. NEXT CHANCE OF STORMS STILL LOOKS ON TARGET FOR LATE SUNDAY AFTERNOON/EARLY SUNDAY EVENING ACROSS NORTHWEST PART OF CWA. DETERMINISTIC MODELS STILL DEPICTING SOME TIMING DIFFERENCES...WITH NAEFS HINTING AT A SOLUTION SOMEWHERE BETWEEN FASTER GFS/GEM AND SLOWER EC. AS FAR AS TEMPERATURES...BUMPED TEMPERATURES UP A BIT FOR TODAY...USING PERSISTENCE AS GUIDE...THOUGH SHAVED A COUPLE DEGREES OFF OF MAXIMUM TEMPERATURES GIVEN H8 TEMPERATURES WILL BE ABOUT 1-2C COOLER AND CONVECTIVE DEBRIS MAY HINDER WARM-UP A BIT. EVEN THOUGH REGION WILL EXPERIENCE LOW LEVEL COOL ADVECTION ON THURSDAY...LATE MAY SUN SHOULD HELP KEEP TEMPERATURES AT OR NEAR WHAT WE EXPERIENCE TODAY...WITH THE SAME GOING FOR FRIDAY. IN GENERAL...ONLY TWEAKED GOING TEMPERATURE FORECAST. 24 && .AVIATION... FOR THE 18Z TAFS...EXPECTING SCT AIRMASS CONVECTION TO ONCE AGAIN DEVELOP OVER THE LOWER MO RIVER VALLEY THIS AFTN. SOUNDINGS SUGGEST A RELATIVELY UNCAPPED AIRMASS ALOFT WITH MODERATE INSTABILITY...HOWEVER FINDING FOCUS MECHANISMS HAS PROVEN MUCH MORE DIFFICULT. THUS...WHILE HIGH CONFIDENCE EXISTS IN DEVELOPMENT OF PRECIP...LOW CONFIDENCE ON ANY IMPACT TO THE TERMINALS. FOR NOW...FEEL THE BEST WAY TO HANDLE CONVECTION IS WITH A VCTS THROUGH THE MID AND LATE AFTN HOURS...AND AMEND AS NEEDED. ANY TSRA THIS AFTN WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS. PRECIP SHOULD RAPIDLY DISSIPATE BY SUNSET LEAVING DRY CONDITIONS OVER THE TERMINALS THROUGH THE OVERNIGHT HOURS. WHILE SFC RIDGING WILL TRY TO EDGE INTO THE AREA OVERNIGHT...FEEL WINDS MAY BE LIGHT ENOUGH ALONG WITH SATURATED GROUNDS TO PRODUCE A SHORT LIVED PERIOD OF MVFR FOG TOWARDS DAYBREAK. OTHERWISE...VFR CONDITIONS EXPECTED FOR THU MORNING. DUX && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT WED MAY 26 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT- ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1250 PM CDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND UNSTABLE AIRMASS WILL BE CONDUCIVE TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. AN ISOLATED STRONG TO SEVERE STORM MAY BE POSSIBLE WITH LARGE HAIL AND DAMAGING DOWN BURST WINDS POSSIBLE. ADDITIONALLY...DUE TO THE SLOW MOVING NATURE OF THESE THUNDERSTORMS...LOCALLY EXCESSIVE RAINFALL MAY BE POSSIBLE. THUNDERSTORMS WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 70 THURSDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE ALSO POSSIBLE LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE REGION. AT THIS TIME THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IN ADDITION...REPORTS OF HEAVY RAINFALL OR FLOODING ARE REQUESTED. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 155 PM CDT WED MAY 26 2010 KSZ105-261945- JOHNSON KS- 155 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 245 PM CDT... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OVERLAND PARK...PRAIRIE VILLAGE...FAIRWAY AND MISSION. LAT...LON 3904 9462 3885 9462 3886 9480 3898 9483 TIME...MOT...LOC 1855Z 257DEG 4KT 3894 9473 NRR
The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233347, 233348.